Tennessee, 2009Tornado and Flash Flooding in Tennessee, May 2 to 5, 2009
May 2 to 5, 2009 · NWS OHX · 6 events in 5 counties and zones
A strong cold front that had moved into Middle Tennessee on May 1st moved north as a warm front during the afternoon hours to near the Tennessee/Kentucky Border on May 2nd. It then eventually moved south as a cold front on May 3rd in association with a strong low pressure system that had developed across central Arkansas on May 2nd and moved south into Central Louisiana on May 3rd.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $161,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front that had moved into Middle Tennessee on May 1st moved north as a warm front during the afternoon hours to near the Tennessee/Kentucky Border on May 2nd. It then eventually moved south as a cold front on May 3rd in association with a strong low pressure system that had developed across central Arkansas on May 2nd and moved south into Central Louisiana on May 3rd. This weather pattern resulted in an EF1 tornado, large hail, and flash flooding across several counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at May 2, 1:47 PM CST, 4 hours 58 minutes earlier.
Area forecast discussion, May 2, 1:47 PM CST, 4 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
247 PM CDT SAT MAY 2 2009
.DISCUSSION...A MAJOR LIFE THREATENING FLOOD EVENT IS LIKELY FOR
PARTS OF THE AREA TONIGHT THROUGH SUNDAY NIGHT. MEDIA OUTLETS
SHOULD INFORM THE PUBLIC OF THE VERY SERIOUS NATURE OF THIS
FORECAST. ALSO...EMERGENCY OFFICIALS SHOULD BE PREPARED FOR ALL
TYPES OF MAJOR URBAN...RURAL...SMALL STREAM AND RIVER FLOODING.
THE SOUTHWEST QUARTER OF MIDDLE TENNESSEE IS THE AREA OF PRIMARY
CONCERN. RAINFALL TOTALS THERE HAVE ALREADY REACHED 3 TO 7 INCHES
WITH THE GREATEST AMOUNTS IN PERRY...LEWIS...HICKMAN AND MAURY
COUNTIES. EMERGENCY OFFICIALS HAVE ALREADY REPORTED SIGNIFICANT
PROBLEMS WITH STREAMS OUT OF THEIR BANKS AND EVEN SOME FOLKS
NEEDING RESCUE. THESE LOCATIONS ARE EXPECTED TO RECEIVE AT LEAST
ANOTHER 3 TO 5 INCHES OF RAIN TONIGHT THROUGH SUNDAY EVENING. THIS
WILL BRING THE MOST SIGNIFICANT FLOODING IN RECENT MEMORY IN MID
TN.
ALTHOUGH WE HOPE IT DOES NOT VERIFY...WE ARE LEANING TOWARD THE
WETTER ECMWF SOLUTION. THIS MODEL SHOWS A MORE DISTINCT SURFACE
LOW...RATHER THAN THE SPLIT LOW SOLUTION OF THE GFS AND NAM. THE
ECMWF IS SLOWER...ESPECIALLY COMPARED TO THE NAM...AND IS
SUPPORTED BY THE HPC. OUR EVENT TOTAL QPF WILL SHOW 1-3 INCHES
NORTHWEST...2-4 PLATEAU AND ANYWHERE FROM 3 TO 6 FOR THE REST OF
MID TN. IN CONSIDERATION OF THESE AMOUNTS...AND FOR BETTER
AGREEMENT WITH ADJACENT OFFICES..WE WILL EXPAND THE FLOOD WATCH TO
ADD OUR PLATEAU COUNTIES.
THIS AFTERNOON...MUCH OF THE NORTH HAS ENJOYED A BREAK FROM THE
HEAVY RAIN. THERE WERE SCATTERED SHOWERS JUST SOUTH OF BNA...AND
ANOTHER POCKET OF MODERATE RAINFALL WAS MOVING INTO OUR MAIN ARA
OF CONCERN. A FRONT CONTINUED TO LIE ACROSS THE AREA...WITH TEMPS
RANGING FROM THE UPPER 50S NORTHWEST TO LOWER 70S SOUTHEAST. WE
COULD YET SEE SOME THUNDERSTORMS WITH A SLIGHT RISK FOR SEVERE WX
IN OUR SOUTHERN COUNTIES BEFORE THE DAY IS DONE.
FOR TONIGHT...DEEP MOISTURE AND LIFT WILL SURGE INTO THE AREA FROM
THE SOUTHWEST AS AN INITAIL WAVE LIFTS ALONG THE FRONT. RAINFALL
AMOUTNS THROUGH TONIGHT COULD BE WELL IN EXCESS OF 1 INCH OVER OUR
SOUTHWEST COUNTIES AND 1/2 TO 1 INCH POSSIBLE ELSEWHERE. THE HEAVY
RAIN AND THUNDERSTORMS WILL CONTINUE THROUGH SUNDAY INTO SUNDAY
EVENING AS THE MAIN WAVE APPROACHES AND THE BOUNDARY CONTINUES TO
SERVE AS A FOCUS FOR THE DEEP MOISTURE AND LIFT. CERTAINLY THERE
ARE QUESTIONS ABOUT THE QPF AND EXACTLY WHERE POCKETS OF HEAVY
RAINFALL MAY DEVELOP. POCKETS OF CONVECTION WILL MEAN MORE OR LESS
RAINFALL FOR PARTICULAR LOCATIONS. THERE WILL CONTINUE TO BE A
SLIGHT RISK FOR SEVERE WX THROUGH SUNDAY...MAINLY OVER OUR SOUTHERN
COUNTIES.
IT APPEARS THE ACTION WILL START DIMINISHING LATE SUNDAY NIGHT AS
THE SURFACE LOW PRESSURE MOVES TO OUR EAST. CONDITIONS WILL
IMPROVE ON MONDAY...WITH MOST AREAS SHOULD HAVE SOME SUNSHINE TO
HELP WITH THE DRYING OUT BY TUESDAY.
THE NEXT RAIN SYSTEM WILL ARRIVE AROUND WEDNESDAY. AGAIN THERE ARE
MODEL TIMING DIFFERENCES WITH GFS BEING MUCH FASTER THAN THE
PREFERRED ECMWF. LATE WEEK WILL BRING A WARM AND HUMID PATTERN
WITH AT LEAST SCATTERED THUNDERSTORMS. LOW CONFIDENCE IN EXTENDED
PERIOD FOR NEXT WEEKEND WITH ECMWF SHOWING A PUSH OF DRY AIR
WHILE GFS KEEPS THINGS WARM AND HUMID.
&&
.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE 59 67 55 69 / 100 100 100 30
CLARKSVILLE 56 64 52 67 / 100 100 100 30
CROSSVILLE 58 67 57 62 / 100 100 100 50
COLUMBIA 62 70 57 69 / 100 100 100 40
LAWRENCEBURG 63 73 59 69 / 100 100 100 40
WAVERLY 58 66 54 68 / 100 100 100 30
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH MONDAY MORNING FOR TNZ005>011-022>034-
056>066-075-077>080-093>095.
&&
13
Hazardous weather outlook, May 2, 2:31 PM CST, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
331 PM CDT SAT MAY 2 2009
TNZ005>011-022>034-056>066-075-077>080-093>095-031115-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
331 PM CDT SAT MAY 2 2009
...FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.
.DAY ONE...THIS AFTERNOON AND TONIGHT
POCKETS OF HEAVY RAINFALL WILL DEVELOP ACROSS THE AREA AGAIN LATE
TONIGHT. FLOODING IS POSSIBLE...ESPECIALLY IN THE SOUTHWEST
COUNTIES WHERE SIGNIFICANT RAINFALL AND FLOODING HAS ALREADY
OCCURRED. ISOLATED SEVERE STORMS ARE POSSIBLE OVER THE SOUTHERN
COUNTIES.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A FLOOD WATCH WILL REMAIN IN EFFECT THROUGH MONDAY MORNING. HEAVY
RAINFALL IS EXPECTED ACROSS MIDDLE TENNESSEE SUNDAY AND SUNDAY
NIGHT...AND FLOODING MAY OCCUR. FLOODING IS LIKELY IN THE
SOUTHWEST COUNTIES OF THE MID STATE WHERE 3 TO 7 INCHES OF RAIN
HAS ALREADY FALLEN. ISOLATED SEVERE THUNDERSTORMS MAY OCCUR IN THE
FAR SOUTHERN COUNTIES.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT HEAVY RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE
IN NASHVILLE.
13
In the hours before
Local storm report, May 2, 1:59 PM CST, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
259 PM CDT SAT MAY 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM TORNADO 8 SSE HOHENWALD 35.44N 87.51W
05/01/2009 LEWIS TN NWS STORM SURVEY
*** 2 INJ *** TORNADO BEGAN 8.3 MILES SSE OF HOHENWALD
AND MOVED EAST-SOUTHEAST INTO FAR NW LAWRENCE COUNTY.
HUNDREDS OF LARGE TREES WERE UPROOTED AND SNAPPED.
HARDEST HIT AREA WAS A CAMPGROUND IN NAPIER WHERE SEVERAL
LARGE CAMPERS WERE DAMAGED. TORNADO RATED EF-1 WITH WINDS
UP TO 100 MPH. PATH LENGTH WAS 4.5 MILES AND WIDTH WAS UP
TO 150 YARDS. TWO PEOPLE SUSTAINED VERY MINOR INJURIES.
&&
VANNOZZILocal storm report, May 2, 2:09 PM CST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
309 PM CDT SAT MAY 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM TORNADO 13 NW PULASKI 35.33N 87.20W
05/01/2009 GILES TN NWS STORM SURVEY
TORNADO STRUCK NW GILES COUNTY 2.5 MILES NW OF
CAMPBELLSVILLE OR ABOUT 13-14 MILES NW OF PULASKI. MANY
LARGE TREES WERE UPROOTED AND SNAPPED. SEVERAL HOMES
SUSTAINED MINOR ROOF DAMAGE. SEVERAL OUTBUILDINGS WERE
DEMOLISHED. TORNADO RATED EF-1 WITH WINDS UP TO 100 MPH.
PATH LENGTH WAS 1.1 MILES AND WIDTH WAS UP TO 100 YARDS.
&&
VANNOZZIEvent by event
3 flash flood, 1 tornado, 1 hail, 1 flood. Local standard time, as filed.
Flash Flood, White
- When
- May 2, 6:45 PM CST to 9:45 PM CST
- Where
- White County, 0.5 mi E of Sparta to 0.96 mi ENE of Sparta
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 35.931, -85.461
Highway 84 was closed due to flooding near the Calfkiller River.
Tornado, Cumberland
- When
- May 3, 4:22 PM CST to 4:27 PM CST
- Where
- Cumberland County, 2.83 mi S of (Csv)crossville Mem to 0.84 mi SW of Crossville
- Rating
- EF1
- Path length
- 3.2 mi
- Path width
- 300 yd
- Property damage
- $125,000
- Reported by
- NWS Storm Survey
- Coordinates
- 35.909, -85.081
This EF1 Tornado, with maximum estimated wind speed at 100 mph, touched down along Taylors Chapel Road, or about 4.1 miles southwest of Downtown Crossville. Numerous trees were uprooted and snapped along the path along with several|power lines down. Some homes sustained roof damage due to fallen trees. The area that suffered the most damage extended from Locksley Circle Road, northeast across Black Oak Lane and along Oak Drive. Newspaper reported that the Laurelwood subdivision was one of the hardest hit areas also.
This tornado lifted just east of the intersection of Myrtle Avenue and Fourth Street, just southwest of the Cumberland County High School. This was 9 tenths of a mile southwest of the downtown area. No injuries were reported with this storm.
Newspaper reports also mentioned that several vehicles were also damaged.
Hail, Cumberland
- When
- May 3, 4:22 PM CST
- Where
- Cumberland County, 2.42 mi N of Lantana
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 35.905, -85.097
Penny size hail was reported near City Lake Road near Meadow Park Lake.
Flash Flood, Dekalb
- When
- May 3, 6:15 PM CST to 10:15 PM CST
- Where
- Dekalb County, Alexandria to Laurel Hill
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Newspaper
- Coordinates
- 36.080, -86.030
Over five inches fell in most part of DeKalb County, causing swollen creek banks, water-covered roadways, and localized flash flooding.
Flash Flood, Fentress
- When
- May 3, 8:15 PM CST to 9:45 PM CST
- Where
- Fentress County, Pall Mall to Sharp Place
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 36.550, -84.970
Many roads were closed countywide due to flash flooding.
Flood, Perry
- When
- May 3, 9:00 PM CST to May 5, 9:07 AM CST
- Where
- Perry County, 0.89 mi SE of Lobelville to 6.97 mi NNW of Pine View
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.771, -87.739
Several roads were closed across the county.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Louisiana, May 2 to 3, 20091 death · 4 injured · $10 million · EF2 · 23 events
- Tornado and Flash Flooding in Texas, May 2 to 3, 200915 injured · $6.2 million · EF0 · 84 events
- Tornadoes and Flash Flooding in Texas, May 2 to 3, 20091 death · 1 injured · $370,000 · EF1 · 42 events
- Damaging Wind in Oregon, May 2, 20091 death · 55 kt wind · 1 event
- Tornado and Flash Flooding in Arkansas, May 2 to 3, 20095 injured · $120,000 · EF1 · 24 events
- Flash Flooding in Tennessee, May 2, 2009$1.0 million · 13 events
- Flash Flooding in Arkansas, May 2, 2009$750,000 · 2 events
- Hail in Colorado, May 2, 2009$400,000 · 1.75 in hail · 1 event
- Hail and Damaging Winds in Mississippi, May 2, 2009$106,000 · 2.75 in hail · 22 events
- Flooding in Iowa, May 2 to 6, 2009$250,000 · 2 events
- Tornadoes and Flash Flooding in Mississippi, May 2, 2009$110,000 · EF0 · 7 events
- Hail and Damaging Winds in Louisiana, May 2, 2009$112,000 · 1.5 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 174012, 173994, 174003, 174534, 174015, 174027.